Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Coupled sound and heat flow and the method of least squares

Author: Alfred Carasso
Journal: Math. Comp. 29 (1975), 447-463
MSC: Primary 65M15
MathSciNet review: 0395252
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct and analyze a least-squares procedure for approximately solving the initial-value problem for the linearized equations of coupled sound and heat flow, in a bounded domain $ \Omega $ in $ {R^N}$, with homogeneous Dirichlet boundary conditions. The method is based on Crank-Nicolson time differencing. To approximately solve the resulting system of boundary value problems at each time step, a least-squares method is devised, using trial functions which need not satisfy the homogeneous boundary conditions. Certain unknown normal derivatives of the solution enter the boundary integrals. By using suitable weights, these unknown derivatives can be set equal to zero without impairing the $ O({k^2})$ accuracy of the Crank-Nicolson scheme. However, one must use smoother trial functions to obtain this accuracy.

References [Enhancements On Off] (What's this?)

  • [1] W. F. AMES, Numerical Methods for Partial Differential Equations, Barnes and Noble, New York, 1969. MR 41 #7862. MR 0263257 (41:7862)
  • [2] G. BIRKHOFF, M. H. SCHULTZ & R. S. VARGA, "Piecewise Hermite interpolation in one and two variables with applications to partial differential equations," Numer. Math., v. 11, 1968, pp. 232-256. MR 37 #2404. MR 0226817 (37:2404)
  • [3] J. H. BRAMBLE & S. R. HILBERT, "Estimation of linear functionals on Sobolev spaces with application to Fourier transforms and spline interpolation," SIAM J. Numer. Anal., v. 7, 1970, pp. 112-124. MR 41 #7819. MR 0263214 (41:7819)
  • [4] J. H. BRAMBLE & V. THOMÉE, "Semidiscrete-least squares methods for a parabolic boundary value problem," Math. Comp., v. 26, 1972, pp. 633-648. MR 0349038 (50:1532)
  • [5] A. CARASSO, "A least squares procedure for the wave equation," Math. Comp., v. 28, 1974, pp. 757-767. MR 0373310 (51:9510)
  • [6] F. HARLOW & A. AMSDEN, Fluid Dynamics, LASL Monograph LA 4700, Los Alamos Scientific Laboratories, Los Alamos, N. M., 1971.
  • [7] J. L. LIONS, "Sur l'approximation de la solution d'équations d'évolution couplées, Rend. Mat., v. 1, 1968, pp. 141-176. MR 39 #655. MR 0239298 (39:655)
  • [8] J. L. LIONS, "On the numerical approximation of some equations arising in hydrodynamics," Numerical Solution of Field Problems in Continuum Physics, SIAM-AMS Proc., vol. 2, Amer. Math. Soc., Providence, R. I., 1970, pp. 11-23. MR 41 #5796. MR 0261180 (41:5796)
  • [9] J. L. LIONS & P. A. RAVIART, "Remarques sur la résolution et l'approximation d'équations d'évolution couplées," I. C. C. Bull., v. 5, 1966, pp. 1-21. MR 34 #4650. MR 0204812 (34:4650)
  • [10] J. L. LIONS & E. MAGENES, Problèmes aux Limites non Homogènes et Applications, vol. 1, Dunod, Paris, 1968. MR 40 #512. MR 0247243 (40:512)
  • [11] H. MORIMOTO, "Stability in the wave equation coupled with heat flow," Numer. Math., v. 4, 1962, pp. 136-145. MR 27 #4385. MR 0154437 (27:4385)
  • [12] R. D. RICHTMYER & K. W. MORTON, Stability Studies for Difference equations. I. Non-Linear Instability. II. Coupled Sound and Heat Flow, Report NYO 1480-5, Courant Inst. of Math. Sci., New York Univ., New York, 1964.
  • [13] R. D. RICHTMYER & K. W. MORTON, Difference Methods for Initial-Value Problems, 2nd ed., Interscience, New York, 1967. MR 36 #3515. MR 0220455 (36:3515)
  • [14] C. A. ROUSE, "A method for the numerical calculation of hydrodynamic flow and radiation diffusion by implicit differencing," J. Soc. Indust. Appl. Math., v. 9, 1961, pp. 127-135. MR 23 #B2593. MR 0129557 (23:B2593)
  • [15] S. M. SERBIN, Doctorial Dissertation, Cornell Univ., Ithaca, N. Y., 1972.
  • [16] R. S. VARGA, Functional Analysis and Approximation Theory in Numerical Analysis, Regional Conference Series in Applied Mathematics, vol. 3, Soc. Indust. Appl. Math., Philadelphia, Pa., 1971. MR 0310504 (46:9602)
  • [17] B. WENDROFF, The Initial Value Problem, Lecture Notes, Department of Mathematics, University of Denver, Col., 1969.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M15

Retrieve articles in all journals with MSC: 65M15

Additional Information

Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society